Minnesota, 2017

Ice Storm in Minnesota, April 26, 2017

April 26, 2017 · NWS DLH · 2 events in 2 counties and zones

An area of low pressure moved north-northeast through the Upper Midwest and Great Lakes and spread rain into northeast Minnesota. Meanwhile, unseasonably cold, subfreezing air surface air poured into the northeast Minnesota amidst northeast flow from Ontario.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

An area of low pressure moved north-northeast through the Upper Midwest and Great Lakes and spread rain into northeast Minnesota. Meanwhile, unseasonably cold, subfreezing air surface air poured into the northeast Minnesota amidst northeast flow from Ontario. The rain transitioned to freezing rain and sleet across much of the Arrowhead, with parts of the eastern Minnesota Arrowhead getting a quarter inch or more of icing from freezing rain, as well as significant sleet accumulation and some snow. Some of the hardest hit areas included Grand Marais, Grand Portage, and the Gunflint Trail where icy roads caused some traffic mishaps.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Apr 26, 3:53 AM CST, 7 minutes earlier.

Area forecast discussion, Apr 26, 3:53 AM CST, 7 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
453 AM CDT Wed Apr 26 2017

.SHORT TERM...(Today through Thursday)
Issued at 451 AM CDT Wed Apr 26 2017

A strong surface low was over northeast Iowa early this morning,
with a warm front extending northeast across Wisconsin and Upper
Michigan. A trough extends northwest to western Minnesota and
eastern North Dakota. This low pressure system has spread a broad
area of precipitation across the forecast area, extending from
southern Minnesota well up across the forecast area and areas to
the east. This rain is falling into near freezing surface
temperatures, and with temperatures aloft also near freezing, we
are experiencing a wintry mixture of rain, sleet, freezing rain
and snow across the forecast area. In fact, a quick check outside
shows that we have now shifted from rain to freezing rain here at
the office, with icing on the flag and flag pole, and also
beginning to develop on other elevated surfaces. The strong
frontogenesis and warm air advection producing this band of
precipitation is expected to continue to affect the forecast area
this morning and early afternoon, before beginning to taper off
from southwest to northeast this afternoon and evening. Based on
current surface temperatures, have decided to expand the winter
weather advisory we have to the Brainerd Lakes and Leech lakes
areas, where temperatures are below freezing with freezing rain
being reported instead of snow. Temperatures may warm back above
freezing later today, but am uncertain of that timing so have just
run that advisory through the day today. The ice storm warning for
the far northeast tip of the Arrowhead appears to be working out,
with temperatures in the upper 20s and only some areas reporting
snow. Several road reports indicate ice covered roads in the ice
storm warning area, so have continued this warning. Expect the
area of icing is relatively small, but it will be quite
significant. The other winter weather advisory areas appear to be
on track for now, with locations reporting a wintry mixture
overnight. We are likely to lose most of our ice aloft by tonight
with the upper level dry slot moving in, so the precipitation is
likely to either come to an end or we will have lingering freezing
drizzle or flurries continue tonight once the back edge of the
precipitation moves east. Portions of northwest Wisconsin will
still be in enough lift to get more substantial precipitation, so
have decided to expand the winter weather advisory into tonight
over there, and we may need to extend other areas as well.

.LONG TERM...(Thursday night through Tuesday)
Issued at 451 AM CDT Wed Apr 26 2017

The long-term forecast continues to show increased chances of a
wintry mix for Sunday and Monday, and slightly below average
temperatures across the Northland.

Thursday night/Friday morning will have diminishing chances of
mainly snow, with possibly some rain mixed in. This precipitation is
associated with the remnants of the current system as analysis of
the 500 mb heights indicate main shortwave associated with what's
currently impacting the Northland to become cut-off aloft, which
would slow down its propagation downstream. The general consensus in
the models is that the QPF amounts with the remnants of this system
will be light in nature. So, any snowfall during this time period
would also remain light. By Friday afternoon/evening, precipitation
will be out of the area. Low temperatures Friday morning will be
below freezing across the region, with highs rebounding into the 40s
by the afternoon.

Saturday looks dry at this point, with mostly sunny skies early, as
a low-amplitude mid-level ridge translates over the region. There
will be some increasing clouds from the south ahead of the next
system that could impact the region Sunday and Monday. A potent mid-
level shortwave that develops out of the Four-Corners region of the
Intermountain West states undergoes lee cyclogenesis and ascends
northeast towards the western Great Lakes. Northwest Wisconsin and
adjacent areas of northeast Minnesota and Lake Superior should be
the most likely to see any precipitation from this system as this is
where the best isentropic lift would correspond. However, there is
still some uncertainty regarding p-types as the GFS/ECMWF/CMC models
are all showing thermal profiles at or near the 0 degree C isotherm.
Any little change in the thermal profile would change p-types
drastically. This system will need to be watched as a wintry mix
will be possible. For now, the GFS soundings are suggesting more of
a rain/snow mix. Moreover, the models disagree on QPF amounts and
system duration, so still plenty of uncertainty with this. The
26.00z GFS is the quickest with taking the precipitation shield to
the east by 06z Tuesday, followed by the CMC model by 12z Tuesday,
and then the ECMWF by 00-06z Wednesday, so it's difficult to pin
down exact timing this far out.

Beyond Tuesday, much uncertainty exists between the synoptic models
as the GFS brings in another shot of precipitation, but the
ECMWF/CMC models keep us dry.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1144 PM CDT Tue Apr 25 2017

Precipitation covers the terminals, and in the vicinity of INL.
-FZRA was occurring at HIB and across much of northeast MN. Low
level temps were warm enough for rain at BRD/DLH/HYR. The wintry
mix of precipitation will affect all terminals eventually and
until near 00Z before diminishing. A mix of MVFR and IFR will
affect the terminals through the forecast. Gusty surface winds are
also anticipated.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  33  23  34  25 / 100  50  40  20
INL  29  21  32  24 /  90  50  50  40
BRD  35  24  39  27 / 100  50  20  10
HYR  39  27  38  26 /  90  50  40  20
ASX  35  27  37  27 / 100  60  60  20

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...Winter Weather Advisory until 7 PM CDT this evening for WIZ001-
     002.

     Winter Weather Advisory from 7 PM this evening to 10 AM CDT
     Thursday for WIZ003-004.

MN...Winter Weather Advisory until 7 PM CDT this evening for MNZ010-
     011-018>020-025-026-033>037.

     Ice Storm Warning until 10 PM CDT this evening for MNZ012-021.

LS...Gale Warning until 10 PM CDT this evening for LSZ121-140>148.

&&

SHORT TERM...LE
LONG TERM...JTS
AVIATION...GSF
Hazardous weather outlook, Apr 26, 3:49 AM CST, 11 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
449 AM CDT Wed Apr 26 2017

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-271000-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
449 AM CDT Wed Apr 26 2017

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Today and Tonight

A winter storm system will affect northeast Minnesota and
northwest Wisconsin today and tonight, bringing significant
freezing rain to parts of the region, as well as periods of sleet
and snow. A wintry mixture of freezing rain, sleet, snow and rain
has developed over the area overnight, and is expected to continue
today, even as more cold air moves into the area from Canada. Gusty
northerly winds will develop across the region. Eastern parts of
the Minnesota Arrowhead will likely get substantial icing from the
freezing rain, resulting in a quarter to as much as three
quarters of an inch of icing. An Ice Storm Warning is in effect
for parts of the Minnesota Arrowhead today and early this evening,
primarily for icing over Cook County. Other parts of the
Northland will see less freezing rain but more sleet and snow,
and Winter Weather Advisories are in effect through today. The
threat shifts east to portions of northwest Wisconsin for tonight,
and a Winter Weather Advisory has been extended into tonight.
Please read the latest Winter Weather Messages for more
information on this storm.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Another major storm system could affect the Northland Sunday and
Monday. This system has the potential to bring several inches of
snow, along with possible icing. While it is still too early to
forecast specific amounts, this is one storm system that will need
to be watched closely. If you have travel plans over the weekend,
please monitor the latest forecasts throughout the week.

.SPOTTER INFORMATION STATEMENT...

Snow spotters are requested to report precipitation type, and
measurements of snow or ice accumulations to the National Weather
Service today and tonight. Spotters and the public can also report
precipitation type with the free M-PING smartphone app.

LSZ121-140>148-271000-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
449 AM CDT Wed Apr 26 2017

This Hazardous Weather Outlook is for portions of the Nearshore
waters of western Lake Superior.

.DAY ONE...Today and Tonight

A Gale Warning is in effect for the entire nearshore area of
western Lake Superior today, continuing into tonight. A Small
Craft Advisory may need to be issued after the Gale Warning
expires. The latest Marine Weather Message and Nearshore Marine
Forecast will have specific information regarding this headline.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

For Sunday and Monday, strong north to northeast winds will lead
to building waves and hazardous conditions for small craft over
the nearshore waters.

LE/JTS

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 ice storm. Local standard time, as filed.

Ice Storm, Northern Cook / Northern Lake

When
April 26, 4:00 AM CST to 7:00 PM CST
Where
Northern Cook / Northern Lake forecast zone
Reported by
Trained Spotter
Coordinates
47.670, -90.975 (the zone’s center; the record gives no point)

Ice Storm, Southern Cook

When
April 26, 4:00 AM CST to 7:00 PM CST
Where
Southern Cook forecast zone
Reported by
Trained Spotter
Coordinates
47.817, -90.541 (the zone’s center; the record gives no point)

What these are

Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2017Every state in 2017This day in weather historyWarnings in Minnesota, April 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 695859, 695860.